Scheduled System Maintenance
On Saturday, October 21, single article sales and account management will be unavailable until 6 PM ET.
Notice: There is currently an issue with the citation download feature. Learn more.

IEEE Transactions on Automatic Control

Issue 8 • Aug. 1990

Filter Results

Displaying Results 1 - 25 of 25
  • Comments on "A discrete optimal control problem for descriptor systems" [with reply]

    Publication Year: 1990, Page(s):985 - 987
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (235 KB)

    In the above-mentioned work (see ibid., vol.34, p.177-81 (1989)), necessary and sufficient optimality conditions are derived for a discrete-time optimal problem, as well as other specific cases of implicit and explicit dynamic systems. The commenter corrects a mistake and demonstrates that there is not an 'if and only if' correspondence between stationarity conditions and minimization of the Hamil... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "A generalization of Kharitonov's concept for robust stability problems with linearly dependent coefficient perturbations

    Publication Year: 1990, Page(s):987 - 988
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (175 KB)

    It is shown by example that the main theorem in the above paper by B.R. Barmish (see ibid., vol.34, p.157-65 (1989)) may lead to an erroneous D-stability conclusion for certain polynomials among the ones considered. Suggestions are presented and discussed.<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Matrix inequalities applicable to estimating solution sizes of Riccati and Lyapunov equations

    Publication Year: 1990, Page(s):988 - 989
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (149 KB)

    In the above work by N. Komaroff (see ibid., vol.34, p.97-8 (1989)), the proof of an (almost) correct theorem has been based partly on an incorrectly cited theorem. As the incorrectly cited theorem could abusively be used by unsuspecting readers, accurate theorems and proofs are provided.<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the notion of strong stabilizability

    Publication Year: 1990, Page(s):927 - 929
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    A system is called strongly stabilizable (SS) if it can be stabilized using a stable controller. Observer state feedback can be used to design a controller of the same order as the system, but the designs may lead to unstable controllers. The implementation of an unstable controller should be done with care and with a well-designed safety net. One implementation could use a stable observer fed wit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilizability conditions of multivariable uncertain systems via output feedback control

    Publication Year: 1990, Page(s):925 - 927
    Cited by:  Papers (67)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (260 KB)

    A stabilizability condition is established for stabilizing multivariable uncertain dynamical systems with matched uncertainties by linear static output feedback control. It is shown that under the assumptions of minimum phase and nonsingular high-frequency gain for the nominal plant, stabilization with linear static output feedback control is achievable. A necessary and sufficient condition is als... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Identification and adaptive control for systems with unknown orders, delay, and coefficients

    Publication Year: 1990, Page(s):866 - 877
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (780 KB)

    An analysis that gives recursive estimates for time-delay, system orders, and coefficients of single-input, single-output linear discrete-time deterministic and stochastic systems with uncorrelated noise is presented. It is assumed that a lower bound for the time delay and upper bounds for system order are known. The optimal adaptive control is designed for both tracking and linear quadratic regul... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two-delay robust digital control and its applications-avoiding the problem on unstable limiting zeros

    Publication Year: 1990, Page(s):962 - 970
    Cited by:  Papers (47)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (628 KB)

    In the design of linear control systems, the existence of unstable zeros makes it difficult to construct many control systems. When the usual digital control scheme is used, unstable zeros appear in the discrete-time model due to the existence of limiting zeros even though the continuous-time plant is minimal phase. To avoid this unstable zero problem, two new digital control schemes, called two-d... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilizing a linear system with quantized state feedback

    Publication Year: 1990, Page(s):916 - 924
    Cited by:  Papers (430)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1024 KB)

    The problem of stabilizing an unstable, time-invariant, discrete-time, linear system by means of state feedback when the measurements of the state are quantized is addressed. It is found that there is no control strategy that stabilizes the system in the traditional sense of making all closed-loop trajectories asymptotic to zero. If the system is not excessively unstable, feedback strategies that ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Observer design for discrete systems with unknown exogenous inputs

    Publication Year: 1990, Page(s):932 - 935
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (316 KB)

    A design procedure is developed for determining optimal discrete observers for estimating system states and unknown exogenous system inputs. This procedure is based on augmenting a standard system observer with an input model. The augmented model is then transformed into the discrete z-domain to determine relevant input/output transfer function matrices. The transfer function matrices are... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Matrix operators for numerically stable representation of stiff linear dynamic systems

    Publication Year: 1990, Page(s):974 - 980
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (500 KB)

    A new transformation having features similar to the Laplace transform (but numerically oriented) is developed from the Chebyshev polynomials theory. Signals are represented as vectors of Chebyshev coefficients, and linear subsystems as precomputed matrices. The original problem is preprocessed only once to yield matrix invariants for fast recurrent computations. Theoretical implications of the exa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A novel root locus calibrated in real gain in the inverse s plane

    Publication Year: 1990, Page(s):957 - 962
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (396 KB)

    The design of feedback control systems is presented by means of a novel root locus method in the plane of the inverse of the Laplace's variable. The steady-state error constants are unified in a generalized static gain and denominated real gain, which coincides with the gain coefficient used in the Bode, Nyquist, and Nichols methods. The design of compensators becomes easier and straightforward fo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Output feedback stabilization

    Publication Year: 1990, Page(s):951 - 954
    Cited by:  Papers (41)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    The stabilization of control systems using output feedback is addressed. Necessary and sufficient Lyapunov conditions are established, generalizing the Artstein's stabilization theorem. For linear control systems, a necessary and sufficient Lyapunov condition is provided for stabilization by means of a linear output feedback law View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Upper and lower covariance bounds for perturbed linear systems

    Publication Year: 1990, Page(s):944 - 948
    Cited by:  Papers (34)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (352 KB)

    Both upper and lower bounds are established for state covariance matrices under parameter perturbations of the plant. The motivation for this study lies in the fact that many robustness properties of linear systems are given explicitly in terms of the state covariance matrix. Moreover, there exists a theory for control by covariance assignment. The results provide robustness properties of these co... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • All covariance controllers for linear discrete-time systems

    Publication Year: 1990, Page(s):908 - 915
    Cited by:  Papers (45)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (584 KB)

    The authors characterize the set of covariances that a linear discrete-time plant with a specified-order controller can have. The controllers that assign such covariances to any linear discrete-time system are given explicitly in closed form. The freedom in these covariance controllers is explicit and is parameterized by two orthogonal matrices. By appropriately choosing these free parameters, add... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Note on a graph-theoretic criterion for structural output controllability

    Publication Year: 1990, Page(s):939 - 942
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (364 KB)

    The structural output controllability of a dynamical system is studied. It is known that the maximum size of linking in an associated dynamic graph provides a good upper bound on the dynamic graph and it was believed that the bound is exact. This conjecture is disproved, and a new, efficiently computed lower bound is presented View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Closed forms for the Levinson coefficients of polynomial compensators and inverse systems

    Publication Year: 1990, Page(s):929 - 932
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (332 KB)

    The least-squares transformation of a discrete-time multivariable linear system into a desired system by convolving the first with a polynomial system yields optimal polynomial solutions to the problems of system compensation, inversion, and approximation. The polynomial coefficients are obtained from the solution of a normal linear matrix equation whose coefficients are shown to be the weighting ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Observer design for loop transfer recovery and for uncertain dynamical systems

    Publication Year: 1990, Page(s):878 - 897
    Cited by:  Papers (74)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1644 KB)

    A theory of observer design for exact and approximate loop-transfer recovery (LTR) and for uncertain dynamical systems is given. The method decomposes a given multivariable nominal system into several single-input, single-output subsystems, each of which can be designed separately. Both full-order and reduced-order observer designs can be derived. The design addresses the case when uncertainties a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robustness margin calculation with dynamic and real parametric uncertainty

    Publication Year: 1990, Page(s):970 - 974
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (388 KB)

    The problem of robust stability in feedback control systems with real uncertain parameters and unmodeled dynamics is considered. A robust margin rm is defined, and an algorithm to calculate rm and the closely related multivariable stability margin km is developed. How robust performance for real parametric uncertainty can be handled in th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the almost sure and mean-square exponential convergence of some stochastic observers

    Publication Year: 1990, Page(s):935 - 936
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (176 KB)

    It is pointed out that linear observers used for estimating the state of the discrete-time stochastic-parameter systems are both almost surely and mean-square (MS) exponentially convergent under the same conditions guaranteeing mean-square convergence. In addition to the mean-square convergence properties of linear observers constructed for mean-square stable stochastic-parameter systems, they als... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Transition density of one-dimensional diffusion with discontinuous drift

    Publication Year: 1990, Page(s):980 - 985
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    The transition density of a one-dimensional diffusion process with a discontinuous drift coefficient is studied. A probabilistic representation of the transition density is given, illustrating the close connections between discontinuities of the drift and Brownian local times. In addition, some explicit results are obtained based upon the trivariate density of Brownian motion, its occupation, and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A noniterative method for the design of linear robust controllers

    Publication Year: 1990, Page(s):954 - 957
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (308 KB)

    A procedure for determining a linear control law which guarantees asymptotic stability for an uncertain system is derived. Using an elementary matrix identity, an alternative proof of the existence of stabilizing control law for the matched case is provided. Bounds for the rates of decay are established, and by using these bounds it is shown that every trajectory of the closed-loop system can be m... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An efficient representation for linear constraints

    Publication Year: 1990, Page(s):949 - 951
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    An efficient representation for the linear constraints generated by a recent CACSD (computer-aided control system design) method has been developed. The linear constraints arise from engineering constraints on the time- and frequency-domain responses of the closed-loop system. The representation reduces the storage requirements and improves the efficiency of the quadratic programming algorithm use... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A generalization of the uncertainty threshold principle

    Publication Year: 1990, Page(s):942 - 944
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    A generalized version of the uncertainty threshold principle is presented for discrete-time systems with both jump Markov parameters and independent (white) multiplicative noises. It is shown that this threshold is not to be exceeded for the existence of the quadratically optimal steady-state control for this class of systems View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of gain scheduled control for nonlinear plants

    Publication Year: 1990, Page(s):898 - 907
    Cited by:  Papers (403)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (792 KB)

    Gain scheduling has proven to be a successful design methodology in many engineering applications. In the absence of a sound theoretical analysis, these designs come with no guarantees of the robustness, performance, or even nominal stability of the overall gain-scheduled design. An analysis is presented for two types of nonlinear gain-scheduled control systems: (1) scheduling on a reference traje... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A generalization of strong Kharitonov theorems to polytopes of polynomials

    Publication Year: 1990, Page(s):936 - 939
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    The root clustering property of a certain class of polytopes of polynomials is examined. It is shown that the polytopes of polynomials have only zeros within the left sector if and only if a subset of their edge polynomials has only zeros within the left sector. Certain conditions are derived under which the root clustering property of the polytopes of polynomials can be inferred from a subset of ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame